Georgia, 2016

Hail and Damaging Winds in Georgia, July 20, 2016

July 20, 2016 · NWS CHS · 20 events in 5 counties and zones

Scattered thunderstorms initiated just south of a stationary front positioned just to the north in the mid afternoon hours. Once thunderstorms developed, they tracked to the southwest across southeast South Carolina and eventually into southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered thunderstorms initiated just south of a stationary front positioned just to the north in the mid afternoon hours. Once thunderstorms developed, they tracked to the southwest across southeast South Carolina and eventually into southeast Georgia. Several of the thunderstorms became severe and produced damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 20, 2:56 PM EST, 29 minutes earlier.

Area forecast discussion, Jul 20, 2:56 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
356 PM EDT WED JUL 20 2016

.SYNOPSIS...
A weakening cold front will slowly sag south through Thursday before
dissipating. Atlantic high pressure will gradually rebuild through
early next week while and inland trough prevails.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
At the surface a weak cold front approaching from the north is
currently stretched across central SC. This front will continue to
shift southward and weaken as it slowly crosses through our area
tonight. In the upper levels, a weak shortwave is rounding the
western half of a trough that is located off the New England
coast, extending southward and off the NC coast. This shortwave
will continue to weaken as it passes north of our area over the
next few hours. All of these factors along with the sea breeze
are allowing showers and thunderstorms across a large portion of
our area this afternoon. SPC mesoscale analysis indicates SBCAPEs
near 3,500 J/kg and PWATs ranging from 1.75-2". This energy and
moisture will allow the storms to continue into early this evening.
Shear is not overly impressive and light low and mid level winds
suggest slow storm motions, which could lead to locally heavy
rainfall and the potential for localized flooding. With DCAPEs
increasing to around 1,200 J/kg, especially across our interior
counties, damaging wind gusts are the main hazard with severe
thunderstorms.

Convective coverage and intensity will diminish this evening as
dry air associated with the southward moving cold front pushes
into and possibly through the area. Some models also hint that fog
could develop, especially in areas that pick up rain and see
clouds clear out. It's too early to know how this will play out,
so we opted to not include this in the current forecast. Lows
will be in the mid 70s inland and closer to 80 at the beaches.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Thursday: A weakening cold front will dissipate over or near the
area, but a subtle mid-lvl wave of energy will continue to drift
southward over the southeastern United States between a large ridge
of high pressure over the central United States and Atlantic high
pressure offshore. Although moisture levels will decrease from north
to south throughout the day, the combination of strong sfc heating
and lingering moisture should support a slight chance to chances of
showers/thunderstorms during the afternoon/evening, with greatest
coverage over southeast Georgia. Expect most precip to dissipate
during early overnight hours Thursday night. In general, temps will
peak in the low/mid 90s away from the coast. Overnight lows will
range in the low/mid 70s.

Friday and Saturday: A dry north/northeast flow in the mid and upper
lvls will arrive over the southeastern United States this weekend,
supporting considerably less coverage of afternoon/evening showers
and thunderstorms than previous days. At this time, will only carry
slight chances of precip each afternoon, with rain-free conditions
expected during overnight hours. High pressure extending over the
region aloft will support warmer temps over the weekend. In general,
max temps will reach the mid 90s away from the coast on Friday.
Overnight lows will range in the mid/upper 70s. By Saturday, temps
should peak in the mid/upper 90s away from the coast. These temps
along with sfc dewpts in the lower 70s could support heat index
values around 105 degrees, but conditions should stay below Heat
Advisory levels.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The upper ridge over the CONUS will break down on Sunday but
another ridge will build over the western Atlantic and extend to
the west. Ample low-level moisture and daily sea breezes will
support isolated to scattered afternoon/evening showers and
thunderstorms Sunday through Tuesday. Rain chances may be slightly
less on Wednesday as the upper ridge expands farther west. High
temps will mainly be in the middle to occasionally upper 90s.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
18Z TAFs: A cold front approaching from the north and the sea
breeze are generating showers and thunderstorms that will persist
through early this evening. We have VCTS for both KCHS and KSAV
through early this evening. Brief flight restrictions are possible
resulting from any TSRA that directly impacts either terminal.
Depending on radar storm trends, amendments to add TEMPO groups
may be needed. Convection will decrease late this evening.
However, models hint that MVFR is possible in fog that may
develop around daybreak, mainly for KSAV. But this is highly
dependent on rainfall and the speed of the front. Given all of
these variations, opted to not include mention of this in the
current TAFs.

Extended Aviation Outlook: Brief flight restrictions are possible
with showers/thunderstorms Thursday afternoon. Otherwise, VFR
conditions are expected at both CHS and SAV terminals.

&&

.MARINE...
Tonight...A weakening cold front approaching from the north will
cause winds to be south 10 kt or less this evening. This front
will cross through the waters after midnight, allowing light
winds to shift to the northwest before daybreak, especially for the
SC waters. Seas will be 1-3 feet, highest toward the Gulf Stream.

Thursday through Monday: A cold front will dissipate over or near
the waters on Thursday with winds that briefly turn from
south/southwest to northeast/east. Atlantic high pressure will then
rebuild over the waters this weekend into early next week,
supporting a southerly flow return. Occasional surges will occur,
primarily along the coast each afternoon with the sea breeze and
over the nearshore Atlantic waters at night due to nocturnal
jetting. However, wind speeds are expected to peak around 15 kt.
Seas will range between 1-3 ft...with occasional 4 ft seas beyond 40
nm in offshore Georgia waters early this weekend.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...JRL
AVIATION...
MARINE...
Hazardous weather outlook, Jul 20, 2:45 AM EST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
345 AM EDT WED JUL 20 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-210900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
345 AM EDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 1:17 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
217 PM EDT WED JUL 20 2016

SCZ040-201900-
ALLENDALE SC-
217 PM EDT WED JUL 20 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY
UNTIL 300 PM EDT...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEIGLING...OR 7 MILES NORTH OF ALLENDALE...
MOVING SOUTHWEST AT 10 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
ALLENDALE...FAIRFAX...SYCAMORE...ULMER...SEIGLING...MARTIN...MILLETT
AND BARTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3311 8137 3311 8122 3304 8115 3278 8142
      3284 8142 3285 8146 3287 8145 3288 8148
      3290 8147 3296 8151 3301 8149 3306 8156
      3305 8157 3310 8161 3316 8154
TIME...MOT...LOC 1817Z 059DEG 7KT 3311 8133
Special weather statement, Jul 20, 3:12 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
412 PM EDT WED JUL 20 2016

SCZ049-050-202100-
CHARLESTON SC-COASTAL COLLETON SC-
412 PM EDT WED JUL 20 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
COLLETON COUNTIES UNTIL 500 PM EDT...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GREEN POND TO
ADAMS RUN TO WADMALAW ISLAND...AND MOVING SOUTHWEST AT 10 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... EDISTO
BEACH...HOLLYWOOD...SEABROOK ISLAND...KIAWAH ISLAND...MEGGETT...
ROCKVILLE...EDISTO ISLAND AND YONGES ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHES ARE ESPECIALLY DANGEROUS DURING THUNDERSTORMS BECAUSE
LIGHTNING WILL USUALLY STRIKE THE TALLEST OBJECT IN THE VICINITY.
MOVE OFF BEACHES AND GET IN A STURDY STRUCTURE OR AUTOMOBILE
IMMEDIATELY. MANY PEOPLE HAVE BEEN KILLED BY LIGHTNING ON BEACHES IN
THE SOUTHEASTERN UNITED STATES.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3257 8002 3252 8016 3253 8021 3245 8033
      3253 8050 3253 8054 3257 8055 3255 8056
      3256 8056 3259 8058 3259 8065 3263 8065
      3263 8067 3264 8066 3265 8069 3271 8055
      3275 8030 3262 7998
TIME...MOT...LOC 2011Z 026DEG 8KT 3269 8062 3274 8035 3268 8019

DPB

The radar

The Charleston,SC radar (KCLX), 68 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
July 20, 3:25 PM EST to 3:26 PM EST
Where
Chatham County, 0.91 mi NE of Thunderbolt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.040, -81.060

Chatham County Emergency Management reported a tree blown down on a house.

Thunderstorm Wind, Chatham

When
July 20, 3:26 PM EST to 3:27 PM EST
Where
Chatham County, 1.17 mi W of Savannah
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.050, -81.100

Chatham County Emergency Management reported trees and power lines down.

Hail, Liberty

When
July 20, 3:47 PM EST to 3:48 PM EST
Where
Liberty County, 4.34 mi ENE of Midway
Measured
0.88 in hail
Reported by
Public
Coordinates
31.820, -81.360

A trained spotter relayed a report from a neighbor of nickel sized hail and small tree limbs blown down.

Thunderstorm Wind, Liberty

When
July 20, 3:50 PM EST to 3:51 PM EST
Where
Liberty County, 3.78 mi ENE of Midway
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.820, -81.370

Liberty County dispatch reported a tree down in the 500 block of Island Drive.

Hail, Liberty

When
July 20, 3:52 PM EST to 3:54 PM EST
Where
Liberty County, 0.69 mi N of Midway
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
31.810, -81.430

The local broadcast media relayed a report of ping pong ball sized hail near Midway.

Hail, Liberty

When
July 20, 4:13 PM EST to 4:15 PM EST
Where
Liberty County, 2.83 mi SSE of Fleming
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.840, -81.410

A trained spotter reported quarter sized hail on Limreck Road.

Thunderstorm Wind, Liberty

When
July 20, 4:15 PM EST to 4:16 PM EST
Where
Liberty County, 1.36 mi ESE of Lodge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.860, -81.430

Liberty County dispatch reported a tree down at the intersection of Beasleyville and Freedman Roads.

Thunderstorm Wind, Liberty

When
July 20, 4:38 PM EST to 4:39 PM EST
Where
Liberty County, 0.91 mi NE of Mc Intosh
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.830, -81.520

Liberty County dispatch reported a tree down in the 5200 block of Highway 196.

Thunderstorm Wind, Effingham

When
July 20, 4:51 PM EST to 4:52 PM EST
Where
Effingham County, 3.62 mi SE of Lorenzo
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.440, -81.210

Effingham County Emergency Management relayed a report of a tree down on a car on Hadden Lake Road.

Thunderstorm Wind, Effingham

When
July 20, 4:52 PM EST to 4:53 PM EST
Where
Effingham County, 3 mi SSE of Lorenzo
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.440, -81.230

Effingham County Emergency Management reported a power pole and power lines down, including at least one nearby tree, in the vicinity of the 400 block of Whitaker Road.

Thunderstorm Wind, Effingham

When
July 20, 4:55 PM EST to 4:56 PM EST
Where
Effingham County, 3.27 mi SSE of Berrys
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.430, -81.240

Effingham County Emergency Management relayed a report of a tree down in the 2200 block of Stillwell-Clyo Road.

Thunderstorm Wind, Effingham

When
July 20, 4:55 PM EST to 4:56 PM EST
Where
Effingham County, 3.27 mi NNE of Stillwell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.420, -81.220

Effingham County Emergency Management reported a tree down on Union Springs Road.

Thunderstorm Wind, Effingham

When
July 20, 5:03 PM EST to 5:04 PM EST
Where
Effingham County, 2.71 mi NW of Stillwell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.410, -81.280

Effingham County Emergency Management relayed a report of trees down on a house in the 2800 block of Highway 119.

Thunderstorm Wind, Effingham

When
July 20, 5:04 PM EST to 5:05 PM EST
Where
Effingham County, 2.15 mi SSE of Lorenzo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.450, -81.240

Effingham County dispatch reported a tree down near the intersection of Calf Pen Bay Road and Laurel Tree Road.

Thunderstorm Wind, Effingham

When
July 20, 5:06 PM EST to 5:07 PM EST
Where
Effingham County, 3 mi SSE of Berrys
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.430, -81.250

Effingham County dispatch reported a tree down blocking Stillwell-Clyo Road near the intersection of Berryville Road.

Thunderstorm Wind, Effingham

When
July 20, 5:08 PM EST to 5:09 PM EST
Where
Effingham County, 2.71 mi ENE of Rahn
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.340, -81.240

Effingham County Emergency Management reported a tree down across power lines on Ebenezer Road.

Thunderstorm Wind, Effingham

When
July 20, 5:11 PM EST to 5:12 PM EST
Where
Effingham County, 2.76 mi N of Rincon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.340, -81.230

Effingham County Emergency Management reported a tree down on power lines on Millpond Road.

Thunderstorm Wind, Bulloch

When
July 20, 5:40 PM EST to 5:41 PM EST
Where
Bulloch County, 5.11 mi ENE of Denmark
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.310, -81.640

A trained spotter reported a six to eight inch diameter tree down and several large tree branches down on Cleary Road off of Mud Road. The spotter also reported a roof blown off a porch, a small tree that fell and dented a car and a large doghouse was blown ten feet from its original location.

Hail, Bulloch

When
July 20, 5:40 PM EST to 5:42 PM EST
Where
Bulloch County, 5.11 mi ENE of Denmark
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.310, -81.640

A trained spotter reported penny sized hail on Cleary Road just off of Mud Road.

Thunderstorm Wind, Candler

When
July 20, 6:35 PM EST to 6:36 PM EST
Where
Candler County, 2.07 mi N of Metter
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.430, -82.070

The Metter Fire Department relayed a report of two trees down on Highway 121 near the Pond View Road intersection.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652408, 652409, 652404, 652410, 652405, 652407, 652411, 652412, 652413, 652415, 652420, 652427, 652421, 652423, 652424, 652418, 652417, 652426, 652428, 652416.